Wednesday, September 12, 2012

Suicidal in a cemetery




It's 7 am, the pod is just opening, and EMS brings me my first patient of the shift.  30s, male, suicidal, found in a cemetery with a self inflicted arm laceration in the antecubital fossa.  He also admits to taking four Oxycontin 15 mg pills about four hours prior.  The patient is drowsy but arousable and oriented, and complaining of nonspecific lower abdominal pain.  The arm bandage is bloody but not soaking through, and when removed, there is no active bleeding.  EMS was unsure of how much blood he had lost in the field.  All the usual stuff is done.  Initial vitals show patient with a HR of 130s, BP 97/40, normal respiratory rate.  His clothes are wet, and he is cold to the touch, but has a normal oral temperature.   EKG w/ sinus tachy, nl QTc, nl QRS.  Physical exam is remarkable only for the laceration and diffuse lower abdominal tenderness without guarding or peritoneal signs.  There were no signs of any toxidrome.

Seems pretty straight forward - supportive treatment, end-tidal CO2 monitor to monitor for respiratory depression from the opioid use, basic labs, check tylenol/aspirin level, IV fluids, laceration repair, make sure vitals normalize, and ship to the crisis response center for psych eval.

He had been in the department for approx 10 minutes when his his blood pressure started to drop - SBP 80s, then 70s.  A second line was obtained, IVF opened wide, and 2 units un-crossed blood was ordered.  His point of care VBG had a Hct of 32 and a lactate of 83.  A FAST exam was started, as he had the abdominal pain, with no fluid seen in the RUQ or suprapubic areas.  During the FAST, the new bandage that was placed on his arm became blood soaked and started dripping on the floor.  On re-exploration, there was a partial laceration of the cephalic vein that had started to bleed profusely.  A normal IV tourniquet was applied just below the laceration, and the vein was isolated and tied off with nylon suture.  Due to the wound and hypotension, the patient was moved to the trauma bay for eval by the trauma team.  His heart rate and blood pressure responded to 2 units of blood and 3 L NS.  His mental status remained unchanged throughout the event.

This patient had several signs of hypovolemia, including altered mental status, tachycardia, some degree of hypotension, with cutaneous vasoconstriction.   I think the chief complaint of suicidal ideation and initial assessment of the laceration led me to attribute these clues to a possible unreported ingestion or environmental exposure, not to his wound and acute blood loss.  It wasn't until his blood pressure started to drop that I realized he could have had significant blood loss in the field and needed to be aggressively resuscitated.  This was not confirmed, but the abdominal pain may have been due to gut ischemia from hypoperfusion.  Interestingly, he had multiple acute splenic infarcts on his abdominal CT.

No comments:

Post a Comment